Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 115, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 20, 2017, 6:33 AM CDT for Val Verde County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2017, 6:33 AM CDT (11:33 UTC)
- Expired
- May 20, 2017, 7:00 AM CDT
- In force
- 27 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 129 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 11.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2212 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1581 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
558
WUUS54 KEWX 201133
SVREWX
TXC465-201200-
/O.NEW.KEWX.SV.W.0115.170520T1133Z-170520T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
633 AM CDT SAT MAY 20 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northeastern Val Verde County in south central Texas...
* Until 700 AM CDT
* At 633 AM CDT, a severe thunderstorm was located 12 miles northeast
of Juno, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Val Verde County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3029 10114 3029 10076 3014 10078 3022 10117
TIME...MOT...LOC 1133Z 279DEG 22KT 3030 10100
HAIL...1.75IN
WIND...60MPH
$$
TB31 follow-up statement
509 WWUS54 KEWX 201150 SVSEWX Severe Weather Statement National Weather Service Austin/San Antonio TX 650 AM CDT SAT MAY 20 2017 TXC465-201200- /O.CON.KEWX.SV.W.0115.000000T0000Z-170520T1200Z/ Val Verde TX- 650 AM CDT SAT MAY 20 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR NORTHEASTERN VAL VERDE COUNTY... At 650 AM CDT, a severe thunderstorm was located 16 miles northeast of Juno, moving east at 25 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of northeastern Val Verde County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3029 10090 3029 10076 3014 10078 3017 10092 TIME...MOT...LOC 1150Z 279DEG 22KT 3028 10089 HAIL...1.25IN WIND...<50MPH $$ TB3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:58 AM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, May 20, 2:58 AM CDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 258 AM CDT Sat May 20 2017 .SHORT TERM (Today through Sunday)... Showers and storms ongoing early this morning through the Hill Country along and behind and outflow boundary from earlier storms and in an area of forcing aloft. Elevated CAPE as well as DCAPE values will support a hail and damaging straight-line winds through the next couple of hours. In addition watching closely across the northeast Hill Country for some localized flooding where training of storms is occurring. Storms across the northeast Hill Country should shift east out of the CWA later this morning. Re-development of storms further south is then expected late morning into the afternoon near and south of U.S. 90/I-10 as the actual cold front moves into the area. Along and to the south of the boundary, surface dewpoints in the upper 60s and lower 70s F across south-central Texas and steep mid level lapse rates will result in moderate to strong instability. Deep layer shear values ranging from 40-50 kts combined with the instability will support a few discrete cells capable of producing large hail and damaging wind gusts through the afternoon and evening hours. The threat for scattered showers and isolated storms will continue through the overnight and into Sunday as forcing aloft and the weak boundary remain in the region. && .LONG TERM (Sunday Night through Friday)... A stronger mid and upper level disturbance is shown be most reliable models to move across the region from west to east Sunday Night through Monday. NAM12 is the fastest with this feature, while the ECMWF is slowest and GFS/Canadian in the middle. Have trended toward the GFS/Canadian, with showers and storms expanding quickly in coverage Sunday night across the western half of the CWA and possibly organizing and moving east through the eastern half of the CWA on Monday. Regardless of timing all models indicate the potential for some pockets of locally heavier rainfall as precipitable water values pool to around 1.8 inches over portions of the region. On average 1-3 inches of rainfall is expected, however some isolated pockets up to 5-6 inches can't be ruled out. In addition, a few strong to severe storms with hail and damaging winds can't be ruled out Sunday night across the western CWA. Depending on how organized this round of convection becomes Sunday night through Monday there could be a break in the rain chances over the CWA Monday night through Tuesday morning. Another chance of showers and storms is expected Tuesday afternoon and night as a final disturbance and stronger cold front move through the region. Cooler and drier conditions are expected Wednesday and Thursday. Return flow and warmer conditions will re-develop Thursday night and Friday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 84 67 82 67 79 / 60 50 30 60 80 Austin Bergstrom Intl Airport 85 67 82 67 79 / 60 50 30 60 80 New Braunfels Muni Airport 85 68 83 68 80 / 60 50 30 70 80 Burnet Muni Airport 80 63 79 64 77 / 50 50 30 60 80 Del Rio Intl Airport 83 68 83 68 84 / 60 50 50 80 40 Georgetown Muni Airport 82 65 80 65 78 / 60 50 30 50 80 Hondo Muni Airport 86 68 85 68 83 / 60 50 40 80 70 San Marcos Muni Airport 85 67 83 67 80 / 60 50 30 60 80 La Grange - Fayette Regional 87 70 84 70 80 / 60 50 30 50 80 San Antonio Intl Airport 85 68 83 68 81 / 60 50 30 70 80 Stinson Muni Airport 85 70 83 69 82 / 60 50 30 70 80 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...TB3 Synoptic/Grids...Runyen
Hazardous weather outlook, May 20, 3:37 AM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 337 AM CDT Sat May 20 2017 TXZ171>173-183>194-202>209-217>225-228-211000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 337 AM CDT Sat May 20 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Scattered showers and storms are possible today and tonight. A few storms could become strong to severe, with large hail and damaging straight-line winds the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another round of showers and storms is expected Sunday Night through Monday across the region. A few storms Sunday night could become strong to severe along and west of a Fredericksburg to San Antonio to Pleasanton line. In addition, some pockets of locally heavy rainfall could lead to flooding across South Central Texas with this round of showers and storms Sunday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotters are urged to relay severe weather, heavy rain, and flooding reports to the National Weather Service.
In the hours before
Special weather statement, May 20, 1:23 AM CDT, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
123 AM CDT SAT MAY 20 2017
TXZ184-186-188-200715-
Gillespie TX-Kerr TX-Edwards TX-
123 AM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KERR...WESTERN GILLESPIE
AND NORTHEASTERN EDWARDS COUNTIES UNTIL 215 AM CDT...
At 121 AM CDT, Doppler radar was tracking a strong thunderstorm over
Segovia, or 7 miles southeast of Junction, moving east at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kerrville, Ingram, Mountain Home, Tivydale, Doss, Harper, Us-
83 Near The Kerr-Kimble County Line, I-10 Near The Kimble-
Kerr County Line, The Intersection Of I-10 And Us 290 and Us-
377 Near The Kimble-Edwards County Line.
LAT...LON 3041 9888 3006 9898 3017 10014 3029 10013
3029 9930 3048 9930
TIME...MOT...LOC 0621Z 283DEG 38KT 3040 9970
BMWSpecial weather statement, May 20, 2:21 AM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
221 AM CDT SAT MAY 20 2017
TXZ171-188-200800-
Gillespie TX-Llano TX-
221 AM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILLESPIE AND SOUTHWESTERN LLANO
COUNTIES UNTIL 300 AM CDT...
At 221 AM CDT, Doppler radar was tracking a strong thunderstorm over
Doss, or 20 miles northwest of Fredericksburg, moving east at 35 mph.
Wind gusts up to 50 mph and small hail will be possible with this
storm.
Locations impacted include...
Fredericksburg, Stonewall, Cherry Spring, Luckenbach, Cain City,
Tivydale, Doss, Rocky Hill, Harper, Prairie Mountain, Blumenthal,
Eckert, Crabapple, Grapetown and Enchanted Rock Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.
&&
LAT...LON 3014 9859 3013 9930 3050 9930 3050 9896
3067 9896 3067 9882
TIME...MOT...LOC 0721Z 248DEG 30KT 3044 9915
TB3Special weather statement, May 20, 2:30 AM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
230 AM CDT SAT MAY 20 2017
TXZ172-190-200815-
Blanco TX-Burnet TX-
230 AM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLANCO AND BURNET
COUNTIES UNTIL 315 AM CDT...
At 230 AM CDT, Doppler radar was tracking a strong thunderstorm over
Horseshoe Bay, or near Round Mountain, moving east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kingsland, Marble Falls, Burnet, Bertram, Round Mountain, Buchanan
Dam, Granite Shoals, Horseshoe Bay, Meadowlakes, Highland Haven, Inks
Lake State Park, Spicewood, Sandy, Watson, Briggs, Oatmeal, Lake
Victor, Mahomet, Sunnylane and Cypress Mill.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3103 9791 3090 9783 3079 9796 3050 9812
3048 9812 3049 9810 3046 9810 3035 9818
3034 9858 3050 9852 3049 9835 3056 9835
3057 9841 3060 9840 3067 9844 3068 9840
3070 9842 3074 9837 3075 9842 3103 9831
TIME...MOT...LOC 0730Z 248DEG 14KT 3051 9835
TB3Special weather statement, May 20, 3:05 AM CDT, 3 hours 28 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 305 AM CDT SAT MAY 20 2017 TXZ171-188-190-200845- Blanco TX-Gillespie TX-Llano TX- 305 AM CDT SAT MAY 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLANCO... NORTHEASTERN GILLESPIE AND SOUTHEASTERN LLANO COUNTIES UNTIL 345 AM CDT... At 304 AM CDT, Doppler radar was tracking a strong thunderstorm near Eckert, or just north of Fredericksburg, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Stonewall, Blowout, Eckert, Sandy, Crabapple and Willow City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3026 9884 3048 9890 3064 9848 3031 9839 TIME...MOT...LOC 0804Z 252DEG 28KT 3035 9881 RUNYEN
Special weather statement, May 20, 3:41 AM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
341 AM CDT SAT MAY 20 2017
TXZ183-184-201015-
Val Verde TX-Edwards TX-
341 AM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND NORTHERN VAL VERDE
COUNTIES UNTIL 515 AM CDT...
At 339 AM CDT, Doppler radar was tracking multiple isolated, strong
thunderstorms, moving east at 15 mph.
These storms will be capable of producing hail up to the size of
nickels, winds gusts of up to 50 mph, and rain rates of over an inch
per hour.
Locations impacted include...
Rocksprings, Loma Alta, Juno, Pandale, Flour Mills, Pumpville, Osman,
Hackberry Crossing, Bakers Crossing, Devils Sinkhole State Natural
Area, Vinegarone and Devils River State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.
&&
LAT...LON 3028 10176 3028 9976 3008 9976 3008 9997
2990 10000 2986 10176
TIME...MOT...LOC 0839Z 268DEG 15KT 3002 10129
TB3Special weather statement, May 20, 6:09 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
609 AM CDT SAT MAY 20 2017
TXZ188-201200-
Gillespie TX-
609 AM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILLESPIE COUNTY UNTIL
700 AM CDT...
At 609 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tivydale, or 14 miles north of Kerrville, moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fredericksburg, Cherry Spring, Tivydale, Doss and Harper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.
&&
LAT...LON 3036 9876 3013 9909 3014 9913 3026 9930
3027 9930 3050 9914 3050 9898
TIME...MOT...LOC 1109Z 224DEG 20KT 3025 9918
TB3The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 11:37 PM CDT | Special Weather Statement | EWX | Burnet, Williamson | 53 min |
| May 20, 12:51 AM CDT | Special Weather Statement | EWX | Burnet, Williamson | 54 min |
| May 20, 1:00 AM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Llano | 60 min |
| May 20, 1:23 AM CDT | Special Weather Statement | EWX | Gillespie | 52 min |
| May 20, 1:57 AM CDT | Severe Thunderstorm Warning | EWX | Edwards | 48 min |
| May 20, 2:21 AM CDT | Special Weather Statement | EWX | Gillespie | 39 min |
| May 20, 2:30 AM CDT | Special Weather Statement | EWX | Burnet | 45 min |
| May 20, 2:41 AM CDT | Severe Thunderstorm Warning | EWX | Edwards | 49 min |
| May 20, 3:05 AM CDT | Special Weather Statement | EWX | Llano | 40 min |
| May 20, 3:16 AM CDT | Areal Flood Advisory | EWX | Burnet, Travis, Williamson | 3 hr |
| May 20, 3:41 AM CDT | Special Weather Statement | EWX | Edwards, Val Verde | 94 min |
| May 20, 3:54 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 66 min |
| May 20, 4:40 AM CDT | Severe Thunderstorm Warning | EWX | Edwards | 50 min |
| May 20, 5:13 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 47 min |
| May 20, 5:20 AM CDT | Severe Thunderstorm Warning | EWX | Edwards | 40 min |
| May 20, 6:00 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 48 min |
| May 20, 6:03 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kerr | 46 min |
| May 20, 6:09 AM CDT | Special Weather Statement | EWX | Gillespie | 51 min |
| May 20, 6:52 AM CDT | Special Weather Statement | EWX | Edwards | 53 min |
| May 20, 7:27 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Real, Uvalde | 63 min |
| May 20, 8:26 AM CDT | Special Weather Statement | EWX | Blanco | 49 min |
| May 20, 8:29 AM CDT | Severe Thunderstorm Warning | EWX | Uvalde | 61 min |
| May 20, 9:28 AM CDT | Severe Thunderstorm Warning | EWX | Medina, Uvalde, Zavala | 62 min |
| May 20, 10:13 AM CDT | Areal Flood Advisory | EWX | Medina, Uvalde | 3 hr |
| May 20, 10:48 AM CDT | Flash Flood Warning | EWX | Medina, Uvalde | 3 hr |
| May 20, 11:17 AM CDT | Severe Thunderstorm Warning | EWX | Frio, Medina | 58 min |
| May 20, 12:00 PM CDT | Areal Flood Advisory | EWX | Frio | 3 hr |
| May 20, 12:22 PM CDT | Severe Thunderstorm Warning | EWX | Frio | 68 min |
| May 20, 12:40 PM CDT | Flash Flood Warning | EWX | Frio | 3 hr |
| May 20, 1:24 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Zavala | 81 min |
| May 20, 3:04 PM CDT | Special Weather Statement | EWX | Frio | 56 min |
| May 20, 3:12 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Zavala | 48 min |
| May 20, 3:48 PM CDT | Special Weather Statement | EWX | Dimmit | 27 min |
| May 20, 3:54 PM CDT | Areal Flood Advisory | EWX | Frio | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.